Inventiones mathematicae

, Volume 87, Issue 1, pp 129–151 | Cite as

Dehn twists and pseudo-Anosov diffeomorphisms

  • Albert Fathi
Article

Summary

We show that it is possible to obtain many pseudo-Anosov diffeomorphisms from Dehn twists. In particular, we generalize a theorem of Long and Morton to obtain that iff is a pseudo-Anosov diffeomorphism of an oriented surface andTγ is the Dehn twist around the simple closed curve γ, then the isotopy class ofTγnf contains a pseudo-Anosov diffeomorphism except for at most 7 consecutive values ofn.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [FLP] Fathi, A., Laudenbach, F., Poenaru, V.: Travaux de Thurston sur les surfaces. Astérisque66–67 (1979)Google Scholar
  2. [LM] Long, D., Morton, H.: Hyperbolic 3-manifolds and surface automorphisms. PreprintGoogle Scholar
  3. [Ma] Masur, H.: Two boundaries of Teichmüller space. Duke Math. J.49, 183–190 (1982)Google Scholar
  4. [Pa1] Papadopoulos, A.: Difféomorphismes pseudo-Anosov et automorphismes symplectiques de l'homologie. Ann. Scient. Éc. Norm Super., IV. Ser.15, 543–546 (1982)Google Scholar
  5. [Pa2] Papadopoulos, A.: Deux remarques sur la géométrie symplectique de l'espace des feuilletages mesurés sur une surface. Ann. Inst. Fourier (in press) (1986)Google Scholar
  6. [Pa3] Papadopoulos, A.: Geometric intersection functions and Hamiltonian flows on the space of measured foliations on a surface. Preprint Institute of Advanced StudiesGoogle Scholar
  7. [Re] Rees, M.: An alternative approach to the ergodic theory of measured foliations on surfaces. Ergodic Theory Dyn. Syst.1, 461–488 (1981)Google Scholar
  8. [St] Strebel, K.: Quadratic differentials. Berlin, Heidelberg, New York, Tokyo: Springer 1984Google Scholar

Copyright information

© Springer-Verlag 1987

Authors and Affiliations

  • Albert Fathi
    • 1
  1. 1.Département de MathématiqueUA 1169 du CNRS, Université Paris-SudOrsayFrance

Personalised recommendations